Hail, Preble
- When
- March 28, 12:25 PM EST to 12:27 PM EST
- Where
- Preble County, 2.06 mi ESE of Lewisburg Gilmer Arp
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.818, -84.485
Scattered thunderstorms developed through the afternoon hours along a warm front lifting north across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Scattered thunderstorms developed through the afternoon hours along a warm front lifting north across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 28, 9:25 AM EST, 3 hours earlier.
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 1025 AM EDT Sat Mar 28 2020 .SYNOPSIS... A warm front will lift north of the area this morning. This will allow for very warm temperatures, although with a continued chance of showers and thunderstorms, until a cold front sweeps across the region late tonight. Windy conditions will follow on Sunday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A shortwave trough is ejecting into the central US from the desert southwest and leading to cyclogenesis in the central Plains. East of the deepening surface cyclone, a warm front has pushed north of the forecast area into northern Ohio. Thunderstorms have been observed along and just north of the warm front clipping Mercer, Auglaize, and Hardin counties. The convection has been elevated in nature. Thus, the main threat has been hail. The storms associated with the warm front are expected to continue progressing north of the area today. Breezy southerly winds in the warm sector east of the cyclone will help to usher in warm and moist air into the area today. Dew points are forecast to reach the low to mid 60s areawide with highs near 80 by the Ohio River and middle 70s across central Ohio/eastern Indiana. Any breaks in the cloud cover could lead to highs being a couple degrees warmer than currently forecast. As surface temperatures warm and dew points rise today there may be a developing threat for thunderstorms as instability develops. A warm layer aloft around 750 hPa was observed on the 1200Z ILN sounding and this CAP would help to inhibit deep, moist convection, as forcing approaches later today, but the warm layer aloft should erode as the day progresses. As the warm layer weakens, it would not take much to have thunderstorms form this afternoon in the presence of 1000+ J/kg of surface based CAPE. The shear profile is also forecast to be supportive of severe weather (all threats) with a straight line hodograph containing speed shear. The main forecast challenge is determining whether or not storms will be present due to lack of a strong forcing mechanism later today. Currently, forecasting a slight chance to a chance for thunderstorms given the destabilizing environment today with the low approaching from the west and the warm front lifting north. Previous discussion... Showers and thunderstorms moving across the northern half of Indiana will continue northeast with the low level jet. This activity may still impact west central Ohio with some heavier rainfall. So the flash flood watch remains in effect into the morning. Once this convection moves through, the low level jet weakens. However, an axis of very high moisture will linger across the forecast area stretching east northeast to west southwest. Temperatures will warm substantially resulting in a destabilizing atmosphere. Past several runs of the HRRR have been trending towards scattered convection developing along this axis. Temperatures will be very warm, ranging from the upper 60s in parts of west central Ohio to lower 80s along and south of the Ohio River. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/... Expect the warm sector to have a minimum of activity during the evening. But showers and storms will move across the area after midnight along and ahead of a cold front that will sweep across the region late tonight. While there will be plenty of shear, instability will be decreasing by the time activity moves into the area. It is not even clear how expansive precipitation will be as some CAMs are indicating that little may be occurring this far east. Any storms that can remain robust will have some severe potential with damaging wind the main threat given fairly straight hodographs and linear forcing. In the wake of the front there will be an initial surge of cold air advection, but then that becomes rather weak later in the day. But there will be some sun allowing for mixing. This in association with a tightening pressure gradient will result in a substantial increase in winds during the morning. It will remain windy through the remainder of the day with northwest counties near wind advisory criteria. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... On Sunday evening, stacked low pressure will be centered over the northern lower peninsula of Michigan. Deep-layer WSW flow will be in place across the Ohio Valley, and gusty winds from Sunday afternoon will be gradually subsiding. Pseudo-zonal flow will remain in place through Monday, with a north-to-south temperature gradient in place, with highs ranging from around 50 to the lower 60s. A secondary frontal boundary is expected to move south into the region on Monday night. This will allow Tuesday to be the coolest day of the extended forecast period, with max temps in the upper 40s to mid 50s. Through the rest of the period, max temps should rebound more solidly into the 50s -- seasonable for early April. The main chance for precipitation during the extended forecast period will be from Tuesday morning through Wednesday morning. Attention will turn to a shortwave moving east across the central part of the CONUS. This wave will also develop a surface low, which will move east across the southern tier of states on Tuesday, and then northeast into the mid-Atlantic region on Tuesday night. Lift ahead of these features will eventually spread precipitation into the Ohio Valley on Tuesday, continuing into Wednesday, with fairly strong model agreement in a period of rain -- especially across the southern half of the ILN forecast area on Tuesday evening. There has been some model variability with regards to how quickly this system exits the area on Wednesday, but the trend toward more rapid drying out has been apparent, and thus PoPs have been shaved back considerably on Wednesday. It remains possible that some low-level moisture could remain in place and contribute to a low chance of showers or drizzle on Wednesday. With too little instability to support a chance of thunder, and no signs of heavy rain, this system is not expected to bring any significant impacts to the area. Late in the week, there are signs that a large upper low will be moving ESE across the northern tier of states, which may have some impact to the weather in the Ohio Valley by late Thursday or Friday. As of now, there is a significant amount of model variability with regards to this system, so forecast confidence remains low beyond Thursday. && .AVIATION /15Z SATURDAY THROUGH WEDNESDAY/... Visibility restrictions at KLUK will dissipate early. Otherwise VFR will prevail early in the TAF period with winds gradually increasing and veering to the southwest. Guidance has been trending to a stronger signal that at least scattered convection will occur during the day, but there is still a fair bit of uncertainty whether this will occur. So have included a several hour period of VCTS at all sites. Ceilings that develop during this time frame may fall to MVFR. After 21Z expect any ceilings to be lifting and convective activity may be decreasing. A cold front will sweep across the terminals late in the TAF period. There may be convection occurring along and ahead of this front. Winds will become gusty after the front passes. OUTLOOK...Wind gusts 30 kt or higher will occur on Sunday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS... NEAR TERM...Campbell SHORT TERM... LONG TERM...Hatzos AVIATION...
Hazardous Weather Outlook National Weather Service Wilmington OH 1025 AM EDT Sat Mar 28 2020 INZ050-058-059-066-073>075-KYZ091>093-OHZ026-034-035-042>046-051>056- 060>065-070>072-077>080-291430- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Boone- Kenton-Campbell-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH- Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble- Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren- Clinton-Hamilton-Clermont-Brown-Highland- 1025 AM EDT Sat Mar 28 2020 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are forecast this afternoon. A few storms may be strong to severe with damaging winds and large hail. Additional showers and thunderstorms will then move across the area after midnight. There is the potential for a few storms to be severe with damaging straight-line winds the primary threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Wind gusts of 40 to 50 mph are expected on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. INZ080-KYZ089-090-094>100-OHZ073-074-081-082-088-291430- Switzerland-Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson- Mason-Lewis-Ross-Hocking-Adams-Pike-Scioto- 1025 AM EDT Sat Mar 28 2020 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio and South Central Ohio. .DAY ONE...Today and tonight. Showers and thunderstorms will move across the area after midnight. There is the potential for a few storms to be severe with damaging straight-line winds the primary threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Wind gusts up to 40 mph are expected on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later tonight.
Special Weather Statement
National Weather Service Wilmington OH
1244 PM EDT Sat Mar 28 2020
INZ050-058-059-281715-
Fayette IN-Union IN-Wayne IN-
1244 PM EDT Sat Mar 28 2020
...A RAPIDLY DEVELOPING THUNDERSTORM WILL AFFECT SOUTHERN WAYNE...
NORTHERN UNION AND NORTHERN FAYETTE COUNTIES IN EAST CENTRAL INDIANA
UNTIL 115 PM EDT...
At 1244 PM EDT, radar indicated a thunderstorm near Dublin, moving
northeast at 55 mph.
STORM HAZARDS INCLUDE...
Winds to 35 mph...
One half inch diameter hail...
Locations impacted include...
Richmond, Connersville, Centerville, Cambridge City, Dublin,
Waterloo, Abington, East Germantown, Spring Grove, Boston, Mount
Auburn, Whitewater, Richmond Municipal Airport, Witts Station, Mettel
Field, Middleboro, Clifton, Interstate 70 at Exit 145, Bentonville
and Philomath.
This includes I-70 in Indiana between mile markers 141 and 156.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3978 8530 3979 8522 3981 8522 3995 8481
3971 8482 3963 8527 3969 8530
TIME...MOT...LOC 1644Z 245DEG 47KT 3973 8520
KCSpecial Weather Statement
National Weather Service Wilmington OH
105 PM EDT Sat Mar 28 2020
OHZ042-060-061-281730-
Montgomery OH-Darke OH-Preble OH-
105 PM EDT Sat Mar 28 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PREBLE...SOUTHEASTERN
DARKE AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL 130 PM EDT...
At 105 PM EDT, radar indicated a strong thunderstorm over Richmond,
moving east at 50 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Trotwood, Eaton, Lewisburg, New Paris, Clayton, Brookville,
Phillipsburg, Eldorado, Verona, West Manchester, Pitsburg, Gordon,
Ithaca, Castine, Oklahoma, West Florence, Interstate 70 at US Route
127, Pyrmont and New Hope.
This includes I-70 in Ohio between mile markers 1 and 24.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3989 8481 4001 8443 3992 8443 3992 8437
3979 8435 3973 8481
TIME...MOT...LOC 1705Z 254DEG 45KT 3979 8487
KCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
111 PM EDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL RICHMOND 39.83N 84.89W
03/28/2020 M0.50 INCH WAYNE IN TRAINED SPOTTER
&&
BCSpecial Weather Statement
National Weather Service Wilmington OH
122 PM EDT Sat Mar 28 2020
OHZ042-051-281745-
Darke OH-Miami OH-
122 PM EDT Sat Mar 28 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DARKE AND NORTHWESTERN
MIAMI COUNTIES UNTIL 145 PM EDT...
At 122 PM EDT, radar indicated a strong thunderstorm near Fountain
City, moving east at 60 mph.
STORM HAZARDS INCLUDE...
Winds to 35 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Greenville, Versailles, Covington, Arcanum, Bradford, Pleasant Hill,
New Madison, Webster, Wayne Lakes, Gettysburg, Hollansburg,
Palestine, Union Corners, Polo, Bloomer, Sharpeye, Abbottsville,
Circle Hill, Horatio and Pikeville.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4009 8481 4023 8443 4020 8443 4020 8433
4004 8432 3992 8481
TIME...MOT...LOC 1722Z 253DEG 54KT 3999 8484
KCThe Cincinnati radar (KILN), 72 km away, was scanning. The volume nearest the first event began at 17:23 UTC.
8 thunderstorm wind, 7 hail, 1 flood. Local standard time, as filed.
A tree was downed at the intersection of West Enon Road and Yellow Springs-Fairfield Road.
A large tree was uprooted.
Large pieces of athletic equipment at Greenon High School were blown over. A fence was also knocked down.
A gazebo and fence were destroyed.
A trailer home was shifted 8 feet off of its foundation, briefly trapping an occupant inside. Several other trailer homes sustained roof and siding damage. In addition, two telephone poles were snapped at the ground and a few small trees were also downed.
A large branch fell onto northbound Spring Valley Road, blocking traffic. In addition, some power lines were downed in the area.
A tree was downed onto power lines at the intersection of Palmer Road and Georgian Drive. Nearby, another tree was downed onto power lines on Meadow Drive.
High water was reported along a portion of Refugee Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874466, 874467, 874482, 874468, 874469, 874470, 874475, 874476, 874471, 874477, 874472, 874474, 874478, 874465, 874479, 874480.